Ohio, 2024

Hail in Ohio, March 30, 2024

March 30, 2024 · NWS CLE · 5 events in 3 counties and zones

A wavy and nearly-stationary surface front lingered across northern IN and northern OH during the late morning through early afternoon of the 14th before shifting generally southward as a cold front and reaching southern OH by mid-evening. Simultaneously, a surface low moved along the front from near northeastern IN to the northern panhandle of WV.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A wavy and nearly-stationary surface front lingered across northern IN and northern OH during the late morning through early afternoon of the 14th before shifting generally southward as a cold front and reaching southern OH by mid-evening. Simultaneously, a surface low moved along the front from near northeastern IN to the northern panhandle of WV. Two supercells persisted east-southeastward across Mid-OH and produced hail as large as nickels or quarters in portions of Marion, Morrow, and Knox Counties as the storms moved along the front. These supercells occurred in an ambient environment that exhibited weak to moderate MUCAPE and strong effective bulk shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 30, 1:36 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 30, 1:36 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
236 PM EDT Sat Mar 30 2024

...18z TAF Aviation Forecast Update...

.SYNOPSIS...
A warm front lifts into central Ohio by sunrise as a weakening
area of low pressure moves eastward along it. This low moves
to near the Ohio/Pennsylvania border by early evening with is
cold front moving to central Ohio during the evening. Low
pressure will lift out of the Plains, reaching the the Great
Lakes Monday and Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
945 am update...
This late morning near term forecast update comes with one minor
adjustment to the hourly weather conditions around the 22z to
03z time frame this evening. The previous forecast update had
slight chances for thunder lagging a few hours too long over
portions of northern Ohio this evening. The potential for
slight thunder should exit east of the CWA by 22z or 23z this
evening. Otherwise the latest SPC day 1 outlook that came out
around 12z did not change.

Previous update...
Other than starting out a bit colder across extreme NE OH into
NW PA the current forecast appears to be on track. This region
should warm enough by the time the precipitation arrives to keep
it all liquid.

Previous Discussion...
Warm front continues to move toward the region early this
morning with very light rain/sprinkles very close to Findlay as
of 4 AM. Expect to see the rain continue to drift to the
northeast through sunrise. There is a low level jet that will
interact with some steeper lapse rates around sunrise through
late morning. This may be enough to get some elevated
isolated/scattered thunderstorms to develop within the rain
shield. This rain gradually moves eastward through the afternoon
as the area of low pressure moves to near the OH/PA border by
late afternoon. A cold front will sag southward in the wake of
the low and should be located near a US30 line by mid afternoon.
If we can get enough low level heating in the warm sector there
will be enough jet energy to assist the convergence along the
cold front to generate a few thunderstorms. There looks to be
enough shear that we cant rule out the development of a
supercell that could generate some hail. Best chances of this
occurring will likely be near and south of a Marion to Mount
Vernon line. Highs today all hinge on what side of the cold
front you are on by mid afternoon. South of the boundary highs
should be in the mid 50's to near 60. North of it 40's to around
50 will be common.

After the cold front sags south of the region this evening we
expect to see high pressure take control overnight. The frontal
boundary stalls over southern Ohio and begins to move back to
the north through sunrise Sunday. Lows tonight range from the
mid 30's to lower 40's.

High pressure ridging into the region from the north on Sunday
should keep the region dry for most locations through the
daytime. However a warm front will be drifting back to the north
with increased lift by evening. It will be difficult to lose
very much of the cloud cover on Sunday with maybe a few breaks
in the overcast possible closer to the lake and across NW PA.
Highs are expected to vary from north to south with mid 40's to
around 50 north and mid 50's to around 60 south.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The short term period will start with stalled frontal boundary
somewhere just to the south or along the southern border of the CWA.
On Sunday night, a shortwave will ripple across that boundary; as
stated in yesterday afternoon's discussion, a surface low could
develop and ride along the front and perhaps nudge it a bit
northward. The enhanced lift in addition to moisture advection and
isentropic lift will allow widespread rain showers to develop across
the area Sunday night into Monday morning. While moisture will be
unseasonably high, rain showers will be be progressive and QPF
should remain well under an inch so still don't have any flooding
concerns Sunday night into Monday (the second half of the short term
period is another story). There's still quite a bit of uncertainty
in the northward placement of the precip and the axis of the highest
QPF; a few guidance members place the highest PoPs/QPF across the
southern half of the area, while a few others nudge the axis of
precip to the northern half of the area and possibly even to the
north of the CWA. Opted for widespread likely to categorical PoPs
which will be refined as confidence in the location of the frontal
boundary increases.

Precip should become more scattered or push into southeastern zones
(if not to the southeast of the area) during the day Monday. By
Monday night, a deep trough over the Plains will begin to lift
towards the region with an influx of moisture arriving through
Tuesday morning as the warm front begins to drift north. Widespread
showers should return to most of the area Monday night into Tuesday.
Precipitable water values will likely approach or exceed 1-1.2" late
Monday night into early Tuesday morning, which is close to
climatological max for April 2nd, and a swath of heavy rainfall will
likely develop somewhere across the Ohio Valley or even a bit
further north into the CWA as a mid-level jet develops and surface
low begins to take shape in the Mississippi Valley. In addition to
the potential for heavy rainfall rates, steering flow will likely be
parallel to the frontal boundary so showers/thunderstorms will have
the potential to train. There's quite a spread in guidance due to
uncertainty in the placement of the swath of heaviest rainfall, but
most of the area could pick up as much as an inch of rainfall
between 00Z and 12Z Tuesday with locally higher amounts up to 1.5 to
2 inches possible in the band of heavier rainfall, which as of now
could be south of Route 30. There are still concerns for flooding
Monday night into Tuesday, especially since any rain ahead of Monday
night will help prime soils and rivers. The severe risk should
remain closer to the frontal boundary, which will likely be to the
south of the CWA.

Deterministic guidance diverges quite a bit on Tuesday as the trough
continues to track east and a surface low deepens somewhere over the
Midwest or Ohio Valley. At the moment, the GFS is the outlier with a
solution that has the low deepening significantly as it tracks
northeast over Michigan and into Ontario by Wednesday evening.
Meanwhile, other guidance members have the low developing over the
Ohio Valley and tracking east-northeast across the area before
lifting north and deepening in the eastern CWA by Tuesday night.
However, if the northward track materializes, there will be
potential for more instability areawide and a greater potential for
severe weather and continued heavy rainfall rates. A more southern
track would place most of the area on the cooler side of the low
with a lower severe weather threat. Still quite a bit to iron out,
but at least expect scattered showers and breezy winds to continue
through the remainder of the near term period.

High temps will be in the 50s Monday with lower 60s possible in
southern zones. Highs will be a few degrees warmer on Tuesday.
Expect lows in the 40s Sunday and Monday night with cooler lows in
the mid to upper 30s on Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
By Wednesday, the aforementioned low should occlude and phase into a
coastal low off the Mid-Atlantic coastline by Wednesday night. The
"newer" low will meander along the Northeast Coast through Thursday
with broad cyclonic flow persisting across the local area through
the long term period. Persistent northwest flow and several
troughs/shortwaves pivoting across the area will result in
widespread lake-enhanced cloud cover/showers in addition to below
normal temperatures and breezy winds through Friday (aka it will be
dreary and chilly during the long term period). Rain should be the
primary precip type during the day Wednesday through Friday with a
rain/snow mix possible during the overnight hours.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
There are a few aviation weather concerns and challenge
that may have some impacts over the next 24 hours. The general
flight conditions will start out MVFR to VFR this afternoon.
But a cold front will move across early this evening from north
to south with a broken line of showers and isolated
thunderstorms along it. A couple strong to severe storms could
be possible between 21z and 00z this evening near the central
and east central Ohio area. Almost immediate behind the front,
ceilings will quickly drop to low end MVFR to IFR this evening
and stay through Sunday morning. The other weather impact that
could develop late this evening and over night will be areas of
fog and lower visibilities. For some NEOH and NWPA TAF sites,
we have MVFR to IFR visibility fog mentioned between 1sm to 5sm.
But want to also mention that some forecast guidance is
indicating there is potential for pockets of denser fog below
1sm late tonight. We will hold off on that with some uncertainty
at this time.

Winds will start out from the south or southwest this afernooon
5 to 15 knots ahead of the cold fronal passage this evneing. A
few gusts up to 25 knots maybe possiblle this afternoon. Winds
will become northerly or norhwesterly behind the front this
evneing between 4 to 7 knot tonight and Sundayh mornign.

Outlook...Non-VFR possible in lower ceilings Sunday
morning. Additional non-VFR conditions are expected late Sunday
night through Wednesday. Thunderstorms are possible Monday and
Tuesday.

&&

.MARINE...
Southeast winds will gradually shift to the east this afternoon
before becoming northwesterly tonight as weak low pressure tracks
across region. Expect winds to remain below 20 knots so a Small
Craft Advisory shouldn't be needed. Generally anticipate light and
variable winds late tonight into Sunday afternoon as high pressure
builds over the region and a stationary front drapes across the Ohio
Valley, but flow will become northeasterly Sunday through Tuesday as
several shortwaves ripple across the region. There will likely be
periods of enhanced wind speeds to 15 to 25 knots during this time
and Small Craft Advisories will likely be needed Sunday night into
Monday morning and again Monday night into Tuesday. Low pressure will
track somewhere across the region Tuesday night into Wednesday,
which could result in variable winds to 15 to 20 knots before winds
become west-northwest behind the low by Wednesday afternoon. Small
Craft Advisories will likely continue through at least Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Griffin
MARINE...Kahn
Hazardous weather outlook, Mar 30, 3:06 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
406 PM EDT Sat Mar 30 2024

OHZ029>032-037-038-047-312015-
Richland-Ashland-Wayne-Stark-Morrow-Holmes-Knox-
406 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal or limited potential for a could strong to severe
thunderstorms to develop this afternoon and early evening. The main
severe weather threats will be isolated damaging winds gusts and
large hail. An isolated tornado threat can't be ruled out closer to
the Central Highlands region of Ohio.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple rounds of showers and thunderstorms are expected Sunday
night through Tuesday which could add up to heavy rainfall. There may
be the potential for minor flooding and impacts, especially for
Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>011-017>023-027-028-033-036-312015-
Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Mahoning-Marion-
406 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal or limited potential for a could strong to severe
thunderstorms to develop this afternoon and early evening. The main
severe weather threats will be isolated damaging winds gusts and
large hail. An isolated tornado threat can't be ruled out closer to
the Central Highlands region of Ohio.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple rounds of showers and thunderstorms are expected Sunday
night through Tuesday which could add up to heavy rainfall. There may
be the potential for minor flooding and impacts, especially for
Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>008-012>014-089-PAZ001>003-312015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Lake-Geauga-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
406 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 30, 3:24 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
424 PM EDT Sat Mar 30 2024

OHZ036-037-302100-
Marion OH-Morrow OH-
424 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT MARION AND CENTRAL MORROW
COUNTIES THROUGH 500 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marion, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Marion, Mount Gilead, Cardington, Ashley, Morral, Waldo, Caledonia,
New Bloomington, Edison, Green Camp, Marengo, and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4049 8325 4051 8325 4050 8330 4051 8333
      4069 8328 4064 8271 4038 8279
TIME...MOT...LOC 2024Z 282DEG 41KT 4059 8321

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Sefcovic

The radar

The Cincinnati radar (KILN), 141 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Marion

When
March 30, 3:32 PM EST
Where
Marion County, 0.34 mi SSW of Marion
Measured
1 in hail
Reported by
Public
Coordinates
40.575, -83.132

Hail as large as nickels to quarters on the south side of Marion.

Hail, Morrow

When
March 30, 3:49 PM EST
Where
Morrow County, 1.59 mi WSW of Mt Gilead Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.517, -82.875

Hail up to quarter-size about 1.5-miles northeast of Cardington.

Hail, Morrow

When
March 30, 4:04 PM EST
Where
Morrow County, 0.16 mi W of Chesterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -82.683

Hail up to quarter-size in Chesterville.

Hail, Knox

When
March 30, 4:24 PM EST
Where
Knox County, 0.9 mi SE of Mt Vernon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.390, -82.470

Hail up to nickel-size on southeast side of Mount Vernon.

Hail, Knox

When
March 30, 4:34 PM EST
Where
Knox County, 0.95 mi WNW of Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
40.405, -82.497

Hail up to quarter-size about 1-mile northwest of downtown Mount Vernon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166744, 1166745, 1166746, 1166747, 1166749.